Alert archive / Colorado / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 177, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 17, 2008, 3:20 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 17, 2008, 3:20 PM MDT (21:20 UTC)
- Expired
- Jun 17, 2008, 4:15 PM MDT
- In force
- 55 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Cheyenne County, CO, Kit Carson County, CO
The radar
The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 232 J/kg
- Mixed-layer CIN
- -420 J/kg
- Mixed-layer LCL
- 2164 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:41 PM MDT, 39 minutes earlier.
Area forecast discussion, Jun 17, 2:41 PM MDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 241 PM MDT TUE JUN 17 2008 .DISCUSSION... 229 PM MDT TUE JUN 17 2008 PERSISTENT LONG WAVE UPPER LEVEL RIDGE OVER THE ROCKY MOUNTAINS AND ADJACENT HIGH PLAINS CONTINUES WITH DAILY SHORT WAVE DISTURBANCES ROTATING OVER THE LEE SIDE...SOME STRONGER...SOME WEAKER. FORECAST CHALLENGES CONTINUE TO REVOLVE AROUND PRECIP CHANCES AND TIMING THROUGHOUT MOST OF THE WEEK. THE GLD CWA IS OUTLINED FOR A SLIGHT CHANCE OF SEVERE THUNDERSTORMS EVERY DAY THROUGH AT LEAST FRIDAY. BEST CHANCES LOOK TO BE WITH STRONG SHORT WAVE DISTURBANCES AND INCREASED SEVERE WEATHER POTENTIAL LATE WEDNESDAY THROUGH LATE THURSDAY...THEN AGAIN LATE FRIDAY INTO SATURDAY. RIDGE REMAINS IN PLACE THROUGHOUT THE WEEK...BUILDING SLIGHTLY BY THE END OF THE WEEK AS THE RIDGE AMPLIFIES NORTHWARD. GFS SEEMS TO BE THE MOST AGGRESSIVE MODEL IN PUSHING OUT THE SHORTWAVE DISTURBANCES WHEN COMPARED WITH THE UKMET...NAM...AND ECMWF. SURFACE WINDS REMAIN FROM THE SOUTH AND SOUTHEAST THROUGH WEDNESDAY...THEN TURN FROM THE NORTH AS THE PROGGED PRECIP/MCS PASSES. WINDS INCREASE AGAIN FROM THE SOUTH FROM LATE FRIDAY ON. A SLIGHT COOL DOWN IS EXPECTED THURSDAY...OTHERWISE HIGH TEMPERATURE ARE EXPECTED TO REMAIN AROUND 90 DEGREES...WITH LOWS FROM THE UPPER 50S TO MID 60S. AS WITH THIS AFTERNOON...FORECAST HIGH TEMPERATURES FOR WEDNESDAY MAY NEED TO BE ADJUSTED IF THE EXPECTED LOW LEVEL CLOUDS LINGER INTO THE AFTERNOON HOURS. FOR DAYS 6 THROUGH 7...MODELS SHOW A FLOW PATTERN ROUGHLY SIMILAR TO THE CURRENT UPPER LEVEL FLOW. TROUGHS OVER BOTH THE BC REGION/PACIFIC NORTHWEST AND THE GREAT LAKES/NORTHEASTERN US AND A RIDGE OVER THE ROCKY MOUNTAINS AND CENTRAL US. THE GFS AMPLIFIES THE RIDGE FROM SATURDAY THROUGH MONDAY WHILE THE ECMWF TRIES TO AMPLIFY THE RIDGE ON SATURDAY...BUT SHIFTS IT EAST TOWARD THE GREAT LAKES AND BRINGS IN A MORE ZONAL FLOW ACROSS THE ROCKY MOUNTAINS AND CENTRAL US THROUGH TUESDAY. ALTHOUGH THERE IS ABOVE AVERAGE AGREEMENT ON THE LARGE SCALE FLOW...UNCERTAINTY REGARDING SMALL SCALE DIFFERENCES ASSOCIATED WITH SHORT WAVE DETAILS WARRANT A 50/50 BLEND BETWEEN THE GFS AND ECMWF THROUGH THIS TIME PERIOD. HIGHS IN THE LOWER 90S...LOW IN THE LOWER TO MID 60S. HPC INTRODUCED ISOLATED AREAS OF SLIGHT CHANCE RAIN SHOWERS. BLM && .AVIATION... 705 PM MDT TUE JUN 17 2008 00Z TAFS...THUNDERSTORMS OVER MUCH OF NORTHERN NEBRASKA CONTINUE TO MOVE SOUTH AND MAY IMPACT KMCK(POSSIBLY KGLD)AFTER 06-08Z. THUNDERSTORM ACTIVITY WILL LIKELY RESULT IN TRANSIENT IFR IN LOW CIGS/VISIBILITIES TOWARD SUNRISE WHERE PRECIPITATION OCCURS. THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN AFTER 20Z ON WEDNESDAY. 26 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jun 17, 10:25 AM MDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1025 AM MDT TUE JUN 17 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181300- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1025 AM MDT TUE JUN 17 2008 /1125 AM CDT TUE JUN 17 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A WEAK SHORTWAVE TROUGH WILL MOVE INTO THE CENTRAL HIGH PLAINS THIS AFTERNOON AND EVENING BRINGING A SLIGHT CHANCE FOR THUNDERSTORMS TO THE REGION. THUNDERSTORMS SHOULD BEGIN TO DEVELOP OVER NORTHEASTERN COLORADO LATE THIS AFTERNOON. AS THE EVENING PROGRESSES...THESE STORMS SHOULD TRANSITION SOUTHEASTWARD INTO NORTHWEST KANSAS. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...STRONGER STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE BOTH WEDNESDAY AND THURSDAY AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE THROUGH THE CENTRAL HIGH PLAINS. GIVEN THE COMBINATION OF MOISTURE AND INSTABILITY...LARGE HAIL AND DAMAGING WINDS WILL ONCE AGAIN BE POSSIBLE. THUNDERSTORM CHANCES WILL CONTINUE FRIDAY AND SATURDAY WITH CLOUD TO GROUND LIGHTNING BEING THE GREATEST THREAT. IF THUNDERSTORMS CONTINUE TO MOVE OVER THE SAME AREAS...FLOODING WOULD ALSO BECOME A CONCERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS EVENING. FOLTZ
In the hours before
Special weather statement, Jun 17, 2:38 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 238 PM MDT TUE JUN 17 2008 COZ092-172100- CHEYENNE COUNTY- 238 PM MDT TUE JUN 17 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO... AT 235 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM NEAR KARVAL...OR 13 MILES NORTH OF WILD HORSE POINT...AND MOVING EAST AT 16 MPH. QUARTER SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. PEOPLE IN WESTERN CHEYENNE COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.
Special weather statement, Jun 17, 3:03 PM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 303 PM MDT TUE JUN 17 2008 COZ091-092-172130- CHEYENNE COUNTY-KIT CARSON COUNTY- 303 PM MDT TUE JUN 17 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 258 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BOYERO TO 13 MILES EAST OF KARVAL...AND MOVING EAST AT 35 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 4:05 PM MDT | Tornado Warning | GLD | Cheyenne, Kit Carson | 15 min |
| Jun 17, 5:03 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 42 min |
| Jun 17, 5:25 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 30 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.